Oklahoma, 2021

Flash Flooding in Oklahoma, June 8, 2021

June 8, 2021 · NWS SHV · 10 events in 1 county or zone

Another shortwave trough ejected east across the Ark-La-Tex from the morning through the afternoon hours on June 8th, beneath an upper low pressure system that lifted north from Eastern Oklahoma and Western Arkansas into Southeast Kansas and Western Missouri. Showers and thunderstorms redeveloped during the pre-dawn hours across Southeast Oklahoma and adjacent sections of Southwest Arkansas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Another shortwave trough ejected east across the Ark-La-Tex from the morning through the afternoon hours on June 8th, beneath an upper low pressure system that lifted north from Eastern Oklahoma and Western Arkansas into Southeast Kansas and Western Missouri. Showers and thunderstorms redeveloped during the pre-dawn hours across Southeast Oklahoma and adjacent sections of Southwest Arkansas along a remnant surface boundary from earlier storms ahead of this next approaching trough, over already saturated grounds from heavy rainfall that fell a day prior across these areas. A warm, very moist, and unstable air mass was in place, with these storms very efficient rain producers, moving repeatedly over the same areas across Western and Central McCurtain County Oklahoma. Widespread rainfall amounts of 3-8 inches fell across this area, resulting in significant flash flooding. Numerous roads were flooded and closed near Valliant, with water rescues needed for multiple stranded vehicles. Several homes were flooded as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 8, 2:21 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 2:21 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
321 AM CDT Tue Jun 8 2021

.SHORT TERM.../Today through Wednesday/

Upper low has made some newd progress over the last 24 hrs, but it
continues to maintain its influence upon our region. Upper ridge
to our w has also continued to build, and has left our region
under quasi-nwly flow aloft. As with Monday, model output
indicates the possibility of one or more rounds of convection
developing in the nwly flow and movg esewd around the upper low.
There is better agreement today that the strongest convection/best
PoPs will remain confined to the nrn half of the region along a
residual outflow boundary left behind from Monday's convection.
Across these areas, ample instability and deep layer moisture will
allow for any storms to be very efficient rainfall producers. In
addition, the potential for training exists, as storm motion will
likely be parallel to the residual boundary. Thus the Flash Flood
Watch remain in effect through 7 PM this evening. Depending upon
how things play out today and how model solutions look for
tonight, the watch may need to be extended through the overnight
hours tonight.

As for any severe threat today/tonight, cannot rule out a strong
storm or two given the expected instability. However, deep layer
shear will be limited, and this will likely limit organization for
the storms that do develop.

Upper ridge will continue to build newd as the center of the upper
low continues to drift newd tonight through Wednesday. This should
result in only diurnally driven convection mainly confined to our
ern half of the region. This will also likely result in warmer
temps than in previous days, especially for our wrn half. /12/

.LONG TERM.../Wednesday Night through Monday Night/

By Wednesday evening, upper ridging will continue to build into the
region from the west. Can't rule out some isolated evening
convection in wake of the departing broad upper low, as it lingers
across the Mid-Mississippi River Valley.

On Thursday and Friday, the upper ridge will hold firm across the
Southern Plains and expand eastward across our entire region and
into portions of the Lower Mississippi River Valley. This should
result in mostly dry conditions areawide. An uptick in afternoon
temperatures is likely, with highs getting at least into the lower
90s.  However by the weekend, the ridge will retrograde a bit
westward.  This will result in the region transitioning to a
northerly flow aloft. A few weak disturbances will move along flow,
bringing some slight rain chances back into our northern and eastern
zones as early as Saturday afternoon. By Sunday, the flow will bring
a weak cool front into the region, returning widespread chance POPs.
Long-term guidance differs a bit with the timing of the frontal
passage, so decided to go with NBM and keep chance POPs in the
forecast for Monday of next week.  Rain and cloud cover, along with
the passage of the cool front over the weekend into early next week,
should bring some slightly cooler temperatures during that time
frame.  /20/

&&

.PREV DISCUSSION... /issued 1244 AM CDT Tue Jun 8 2021/

AVIATION...

VFR conditions to give way to MVFR/IFR cigs over the next few
hours. Cigs will gradually improve through late morning, returning
to VFR. Convection to develop again this morning prior to sunrise,
possibly affecting KTXK/KELD, with development further swd
possible by late this morning/early this aftn. Convection to
diminish across the srn half of the region with the loss of
daytime heating, but will continue to be possible across the nrn
half through the end of the pd. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  73  91  74 /  50  20  20  10
MLU  89  72  89  74 /  60  30  50  20
DEQ  83  71  88  73 /  80  50  20  10
TXK  84  73  89  75 /  80  30  20  10
ELD  85  71  90  72 /  70  40  30  20
TYR  89  72  91  75 /  50  10  10   0
GGG  89  71  91  74 /  50  10  10   0
LFK  92  72  93  74 /  20  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for ARZ050-051-059>061-
     070>073.

LA...None.
OK...Flash Flood Watch through this evening for OKZ077.

TX...Flash Flood Watch through this evening for TXZ096-097-108>112.

&&

12/20
Hazardous weather outlook, Jun 8, 3:03 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
403 AM CDT Tue Jun 8 2021

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-090915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-
403 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

Widespread shower and thunderstorms will continue today. Locally
heavy rainfall will be possible with these storms, leading to
additional flooding across the region. A Flash Flood Watch
remains in effect through 7 PM this evening. In addition to the
heavy rain, strong gusty winds will be possible, especially if
storms are able to organized into clusters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Much drier conditions are expected for the remainder of the week
as upper ridging builds into the region from the west. The ridge
will start retrograde by the weekend, and widespread rain chances
will return.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
090915-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
403 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread rain chances will continue today, which may lead to
additional localized flash flooding concerns. Can't rule out
strong gusty winds, especially if storms are able to organized
into clusters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Much drier conditions are expected for the remainder of the week
as upper ridging builds into the region from the west. The ridge
will start retrograde by the weekend, and widespread rain chances
will return.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon.

In the hours before

Local storm report, Jun 8, 3:54 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      1 N OZAN                33.86N 93.72W
06/07/2021                   HEMPSTEAD          AR   EMERGENCY MNGR

            HEMPSTEAD COUNTY EMERGENCY MANAGER REPORTS
            FLOODING IN SEVERAL AREAS ON HEMPSTEAD
            COUNTY ROAD 333. FLOODING ON THE MIDDLE FORK
            OZAN CREEK ON HEMPSTEAD COUNTRY ROAD 333
            CAUSED A CAR TO STALL ON THE BRIDGE CROSSING
            THE CREEK.

&&

20
Local storm report, Jun 8, 3:59 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      2 WSW OZAN              33.84N 93.76W
06/07/2021                   HEMPSTEAD          AR   EMERGENCY MNGR

            HEMPSTEAD ROAD 1315 CLOSED DUE TO WASHED OUT
            CULVERT.

&&

20
Special weather statement, Jun 8, 5:09 AM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
609 AM CDT Tue Jun 8 2021

OKZ077-081145-
McCurtain OK-
609 AM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN COUNTY
UNTIL 645 AM CDT...

At 608 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Idabel, or 30 miles north of Clarksville, moving
east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wright City, Valliant, Millerton, Garvin, Holly Creek, Glover, Slim,
Oak Hill and Golden.

LAT...LON 3394 9509 3413 9512 3425 9480 3396 9475
TIME...MOT...LOC 1108Z 261DEG 10KT 3404 9498

20

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
June 8, 5:10 AM CST to 10:00 AM CST
Where
McCurtain County, 0.91 mi SE of Valliant to 0.55 mi ENE of North Valiant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.011, -95.108

Widespread street flooding was observed throughout the town of Valliant.

Flash Flood, McCurtain

When
June 8, 6:34 AM CST to 10:00 AM CST
Where
McCurtain County, 1.26 mi W of Valliant to 2.94 mi WSW of Wright City
Cause
Heavy Rain
Reported by
Public
Coordinates
34.022, -95.142

Highway 70 in Valliant was flooded and closed. Several vehicles were stalled out in the high water. Numerous streets flooded in and near Valliant.

Flash Flood, McCurtain

When
June 8, 6:47 AM CST to 10:00 AM CST
Where
McCurtain County, 3.21 mi NE of Slim to 2.28 mi W of Wright City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.117, -95.065

Pine Creek Road was flooded and impassable. A motorist stalled in the high water on Pine Creek Road and had to be rescued. JC Loop Road and Rufe Road were also flooded and impassable. A Valliant Police Officer stated that there was an approximately 4 inch rise in water in just 35 minutes.

Flash Flood, McCurtain

When
June 8, 6:50 AM CST to 10:00 AM CST
Where
McCurtain County, 3.17 mi WSW of Slim to 3.22 mi WSW of Slim
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.071, -95.154

A culvert on Tidmore Road north of Valliant was washed out and the road closed.

Flash Flood, McCurtain

When
June 8, 7:07 AM CST to 10:00 AM CST
Where
McCurtain County, 2.26 mi N of Millerton to 1.66 mi N of Millerton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.013, -95.020

Roads were flooded and impassable just north-northwest of Millerton, with one partially washed out.

Flash Flood, McCurtain

When
June 8, 7:10 AM CST to 10:00 AM CST
Where
McCurtain County, 1.34 mi NW of Garvin to 2.03 mi NNW of Garvin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.962, -94.948

Little River Road to Golden Glover Road north of Garvin was covered in high swift moving water. A water rescue occurred on Browning Road.

Flash Flood, McCurtain

When
June 8, 7:17 AM CST to 10:00 AM CST
Where
McCurtain County, 2.03 mi W of Valliant to 2.03 mi E of North Valiant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.016, -95.155

Highway 70 from Valliant to Hugo (in Choctaw County) was closed due to high swift moving water. Multiple water rescues were needed.

Flash Flood, McCurtain

When
June 8, 7:33 AM CST to 10:00 AM CST
Where
McCurtain County, 2.69 mi NNW of Wright City to 2.02 mi NW of Glover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.085, -95.021

Two homes at 2nd and Norwood Streets beside the old water treatment facility in Wright City were flooded with over 3 feet of water. Another home on 9th Street was flooded. Eastside Road, Old Highway 98, and Highway 98 were flooded and closed.

Flash Flood, McCurtain

When
June 8, 8:00 AM CST to 10:00 AM CST
Where
McCurtain County, 1.9 mi NW of Wright City to 1.17 mi NNE of Wright City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.072, -95.020

Glory Baptist Church was covered in standing water. Chamelon Lane was closed due to flooding and a washed out culvert.

Flash Flood, McCurtain

When
June 8, 8:22 AM CST to 10:30 AM CST
Where
McCurtain County, 1.08 mi SSE of Goodwater to 0.59 mi SSE of Welch Store
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.906, -94.561

Goodwater Road was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953920, 953921, 953922, 953930, 953923, 953933, 953924, 953925, 953927, 953926.